Alert archive / Oregon / Frost Advisories in 2012

Frost Advisory 15, NWS Medford, OR

May 10, 2012Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California

NWS Medford, OR issued this frost advisory at May 10, 2012, 2:34 PM PDT for Curry County, Jackson County, Josephine County, Oregon; Siskiyou County, California. It took effect at May 11, 2012, 3:00 AM PDT. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
May 10, 2012, 2:34 PM PDT (21:34 UTC)
In effect from
May 11, 2012, 3:00 AM PDT
Expired
May 11, 2012, 8:00 AM PDT
In force
5 hr
Issued by
NWS Medford, OR

Counties Siskiyou County, CA, Curry County, OR, Jackson County, OR, Josephine County, OR

The radar

The Medford radar (KMAX), 47 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Medford/Jackson, OR (KMFR), launched 12:00Z, 9.6 hours before the alert went out and 42 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Medford/Jackson, OR at 12:00Z on 2012-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Medford/Jackson, OR at 12:00Z on 2012-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 1 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1140 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
1 m²/s²
0-3 km storm-relative helicity
20 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

413 
WWUS76 KMFR 102134
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
234 PM PDT THU MAY 10 2012

CAZ081-110545-
/O.NEW.KMFR.FR.Y.0015.120511T1000Z-120511T1500Z/
CENTRAL SISKIYOU COUNTY-
234 PM PDT THU MAY 10 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY. 

* TEMPERATURE...LOWS OF 33 TO 35 DEGREES FRIDAY MORNING. ISOLATED
  AREAS MAY EXPERIENCE FREEZING TEMPERATURES OF 31 OR 32 DEGREES.

* TEMPERATURE INVERSION...TEMPERATURES OF 35 TO 39 DEGREES WILL
  EXIST ABOVE THE SURFACE.

* LOCATIONS INCLUDE: MONTAGUE...YREKA.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ024-026-110545-
/O.NEW.KMFR.FR.Y.0015.120511T1000Z-120511T1500Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...MEDFORD
234 PM PDT THU MAY 10 2012

...FROST ADVISORY IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY...

THE NATIONAL WEATHER SERVICE IN MEDFORD HAS ISSUED A FROST
ADVISORY...WHICH IS IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY. 

* TEMPERATURE...LOWS OF 34 TO 37 DEGREES FRIDAY MORNING.

* TEMPERATURE INVERSION...TEMPERATURES OF 36 TO 40 DEGREES WILL
  EXIST ABOVE THE SURFACE.

* LOCATIONS INCLUDE: GRANTS PASS...MEDFORD...JACKSONVILLE...
  PHOENIX...TALENT...CENTRAL POINT...EAGLE POINT.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$
1 follow-up statement
052 
WWUS76 KMFR 110530
NPWMFR

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE MEDFORD OR
1030 PM PDT THU MAY 10 2012

CAZ081-111500-
/O.CON.KMFR.FR.Y.0015.120511T1000Z-120511T1500Z/
CENTRAL SISKIYOU COUNTY-
1030 PM PDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
   FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY. 

* LOW TEMPERATURES...33 TO 36 DEGREES. ISOLATED AREAS MAY
  EXPERIENCE FREEZING TEMPERATURES OF 31 OR 32 DEGREES.

* TEMPERATURE INVERSION...TEMPERATURES WILL BE 35 TO 39 DEGREES
  ABOVE THE SURFACE.

* LOCATIONS INCLUDE: MONTAGUE...YREKA.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

ORZ024-026-111500-
/O.CON.KMFR.FR.Y.0015.120511T1000Z-120511T1500Z/
EASTERN CURRY COUNTY AND JOSEPHINE COUNTY-JACKSON COUNTY-
INCLUDING THE CITIES OF...GRANTS PASS...CAVE JUNCTION...MEDFORD
1030 PM PDT THU MAY 10 2012

...FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT
   FRIDAY...

A FROST ADVISORY REMAINS IN EFFECT FROM 3 AM TO 8 AM PDT FRIDAY. 

* TEMPERATURE...34 TO 38 DEGREES.

* TEMPERATURE INVERSION...TEMPERATURES WILL BE 36 TO 40 DEGREES
  ABOVE THE SURFACE.

* LOCATIONS INCLUDE: GRANTS PASS...MEDFORD...JACKSONVILLE... 
  PHOENIX...TALENT...CENTRAL POINT...EAGLE POINT.

* IMPACTS...SENSITIVE VEGETATION MAY BE DAMAGED BY FROST.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A FROST ADVISORY MEANS THAT FROST IS POSSIBLE. SENSITIVE OUTDOOR
PLANTS MAY BE KILLED IF LEFT UNCOVERED.

&&

$$

STOCKTON

What forecasters said that day

The local office's own words before this frost advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Medford, OR wrote its last area forecast discussion before this frost advisory went out at May 10, 9:15 AM PDT, 5 hours 19 minutes earlier.

Area forecast discussion, May 10, 9:15 AM PDT, 5 hours 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEDFORD OR
915 AM PDT THU MAY 10 2012

.DISCUSSION...A RATHER FROSTY MORNING HERE IN JACKSON COUNTY. MANY
LOCATIONS BOTTOMED OUT RIGHT AT A FREEZING 32 DEGREES. THE COLDEST
LOCATION WE HEARD FROM WAS 29 DEGREES FROM AN ORCHARDIST. DOUGLAS
COUNTY HAD A FEW SPOTS IN THE LOWER 30S BUT MOST AREAS BOTTOMED
OUT IN THE MID TO UPPER 30S. MOS GUIDANCE IS WARMING TONIGHTS LOWS
ABOUT 3 TO 4 DEGREES.

OFFSHORE FLOW IS CURRENTLY IN PLACE FOR THE COAST. THE CHETCO
EFFECT SHOULD WARM BROOKINGS WELL INTO THE 70S THIS AFTERNOON WITH
SOME SPOTS CRACKING 80 DEGREES. THIS OFFSHORE EVENT WILL BE SHORT
LIVED AS MORE NORMAL COOL COASTAL TEMPERATURES ARE EXPECTED TOMORROW.

A QUICK WARMING TREND IS IN STORE AFTER YESTERDAYS DRY COLD
FRONTAL PASSAGE. ABOUT 5 DEGREES OF WARMING EXPECT TODAY WEST OF
THE CASCADES. EAST OF THE CASCADES AND IN CALIFORNIA...TEMPS WILL
ACTUALLY BE COOLER BY ABOUT 5 DEGREES AS THE COLD FRONT PASSED
THROUGH THOSE AREAS LATE IN THE DAY AFTER MAXIMUM AFTERNOON
HEATING TOOK PLACE. HOWEVER...ALL LOCATIONS WILL SEE SUBSTANTIAL
WARMING ON FRIDAY AND SATURDAY AS A HIGH PRESSURE RIDGE BUILDS
OVER THE AREA. TEN DEGREES OF WARMING FOR FRIDAY AND ANOTHER 5 TO
8 DEGREES OF WARMING FOR SATURDAY.

&&

.AVIATION...VFR CONDITIONS WILL CONTINUE IN A DRY AIR MASS. GUSTY NORTHERLY
WINDS WILL OCCUR AT THE SOUTHERN OREGON COAST THIS AFTERNOON AND
EVENING.

&&

.PREV DISCUSSION... /ISSUED 303 AM PDT THU MAY 10 2012/

DISCUSSION...LATEST IR IMAGE SHOWS MID AND HIGH CLOUDS EXITING THE
SOUTHEAST PART OF THE FORECAST AREA. IN IT'S WAKE WILL BE CLEAR
SKIES. A FEW CLOUDS WILL MOVE IN FROM NORTH OVER THE MARINE WATERS,
BUT THAT'S ABOUT IT. OFFSHORE FLOW SETS UP TODAY WITH A THERMAL
TROUGH POSITIONED ALONG THE SOUTHWEST OREGON COAST. THIS WILL RESULT
IN INCREASING OFFSHORE WINDS WITH THE CHETCO EFFECT TAKING HOLD. SO
BROOKINGS WILL LIKELY BE THE WARM SPOT IN OUR REGION WITH
TEMPERATURES PUSHING INTO THE LOWER 80S. ELSEWHERE TEMPERATURES WILL
BE MILDER.

SKIES REMAIN CLEAR WITH LIGHT WINDS TONIGHT AND WE COULD SEE
TEMPERATURES DROP INTO THE MID TO UPPER 30S IN THE WESTSIDE VALLEYS
WHICH MAY NECESSITATE ANOTHER FROST ADVISORY.

DRY WEATHER CONTINUES FRIDAY THROUGH SUNDAY WITH THE THERMAL TROUGH
SHIFTING INLAND. THE THERMAL TROUGH IS EXPECTED TO BE CENTERED OVER
THE ROGUE VALLEY SATURDAY AND SUNDAY WITH 850 MB TEMPS NEAR 20C
SATURDAY AND 23C SUNDAY ALLOWING TEMPERATURES TO PUSH INTO THE
LOWER 90S.

THE EC AND GFS SHOW AN UPPER LOW MOVING TOWARDS NORTHERN CAL SUNDAY
AFTERNOON AND NIGHT...THEN MOVING INLAND MONDAY. THE EC IS A LITTLE
FASTER WITH THIS, BUT HAS THE UPPER LOW TRACKING FARTHER SOUTH
WHILE THE GFS IS SLOWER AND TRACKS IT FARTHER NORTH INTO NW CAL.
WHICH IF CORRECT COULD BRING A SOUTH TO SOUTHEAST FLOW INTO THE AREA
ALONG WITH INCREASING MID LEVEL MOISTURE RESULTING IN A SLIGHT
CHANCE OF ISOLATED STORMS. HOWEVER GIVEN THE UNCERTAINTY, WE'LL KEEP
THINGS DRY AND EVALUATE THIS DAY TO DAY. -PETRUCELLI

AVIATION...VFR CONDITIONS WILL CONTINUE IN A DRY AIR MASS. GUSTY NORTHERLY
WINDS WILL OCCUR AT THE SOUTHERN OREGON COAST THIS AFTERNOON AND
EVENING.

&&

.MFR WATCHES/WARNINGS/ADVISORIES...
OR...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT FRIDAY FOR ORZ021.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT FRIDAY FOR ORZ021-022.

CA...NONE.

PACIFIC COASTAL WATERS...SMALL CRAFT ADVISORY FOR WINDS UNTIL 5 AM PDT FRIDAY FOR PZZ350.
     HAZARDOUS SEAS WARNING UNTIL 5 AM PDT FRIDAY FOR PZZ356.
     GALE WARNING UNTIL 11 PM PDT THIS EVENING FOR PZZ356.
     SMALL CRAFT ADVISORY FOR HAZARDOUS SEAS UNTIL 11 AM PDT FRIDAY
     FOR PZZ350.
     GALE WARNING UNTIL 2 AM PDT FRIDAY FOR PZZ370.
     HAZARDOUS SEAS WARNING UNTIL 11 AM PDT FRIDAY FOR PZZ370.
     GALE WARNING UNTIL 11 AM PDT FRIDAY FOR PZZ376.
     HAZARDOUS SEAS WARNING UNTIL 5 PM PDT FRIDAY FOR PZZ376.

07/99/99

Nearby

Frost Advisories in Oregon, 2012Frost Advisories in California, 2012Every frost advisory in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.